Swapping from one MAOI to another MAOI
Au: P Ken Gillman
PsychoTropical Research, Bucasia, Qld
Orchid ID 0000-0001-8277-3397
The requirement or desire to swap from one MAOI to another MAOI is something that will be an uncommon occurrence. Furthermore, it will be an urgent need even more rarely. It may be indicated, for instance, because of the excessive weight gain, sexual dysfunction, or oedema, that occur with phenelzine. Because opinion exists in the literature suggesting dovetailing, or a direct swap, is a potentially risky thing to do, some discussion about this is educative.
Insofar as I have been able to trace the original texts which postulate these sorts of dangers, I have one particular comment to make: case reports are notoriously unreliable. Also, they may be written by clinicians with little experience and who have an incomplete understanding of pharmacology, or toxicology, and they often contain errors of fact (they are poorly refereed). If such texts are books, they may not be peer-reviewed at all.
First, there is no known, or even hypothesized, mechanism of interaction that would predict or cause a problem.
Second, neither is there a basis for postulating a pharmaco-kinetic interaction.
Third, nor is there a basis for a major pharmaco-dynamic interaction.
That leaves a mystery, or possibly a phantom? This is because, without any scientific basis for proposing an interaction, case reports are really more like ghost-hunting.
My extensive experience of analysing hundreds of case reports of ST indicates clearly that the overwhelming majority of case reports are misleading*, and they often involve supposed interactions that have no known basis, in fact or theory (1). To make decisions based on such reports has repeatedly proved to be inappropriate and the resultant actions have in some cases had serious negative consequences.
*This is why many reputable journals decline to publish case reports (1).
The literature is replete with inappropriate and groundless injunctions against a host of perfectly safe drug combinations (see my other papers for a detailed analysis of this topic in relation to ST) and various ‘official’ bodies like the WHO and the FDA have been repeatedly guilty of issuing such scientifically groundless injunctions: recent examples are warnings about ‘serotonergic’ drugs precipitating ST if combined with the anti-emetic 5-HT3 antagonists, and about ST with Triptans. Such ‘cry-wolf’ warnings are time-wasting and confuse and misdirect practicing clinicians. So, adopting the careful conservative approach is not the ‘win-win’ scenario that such cautious analysts suppose it to be.
In routine clinical practice the maxim ‘start low and go slow’ is wisely adhered to (and only change one drug or dose at a time). When a changeover is being considered, or is indicated, in a patient who is severely ill, and in danger because of that, a degree of risk, imagined or real, is acceptable. In less urgent circumstances the patient and clinician may be well-advised to opt for a cautious approach.
In more than 60 years of MAOI use there are only a handful of uncertain reports of supposed difficulties: these are non-specific and not indicative of a cause-effect relationship involving an MAOI-MAOI interaction.
As of 2019, all accumulated references
The following are the relevant contributions that I am aware of, in the published literature, relating to direct MAOI to MAOI change-overs: (2-13). Concerning Torre et al. see ‘case 2’. As with so many case-reports these ones also contain insufficient information to draw reliable conclusions.
None of them are very helpful, nor do they provide a substantive basis for prohibition of a direct swap-over of one MAOI to another MAOI. One paper reports a small series of 8 cases where it was accomplished without a problem (14), and another a couple of safe transitions. I have personally done it without any problem, but only on a couple of occasions, as have associates, and various people who have been in contact via my web site. Indeed, I now estimate that about a dozen patients who have done so of their own accord have reported safe results to me via the website: one particular man I remember has done it several times with quite high doses.
It is notable that of these incomplete and unconvincing reports, one suggests subarachnoid haemorrhage, one a stroke, and another serotonin toxicity.
It is unlikely that all of these represent a cause-effect interaction, because the required mechanism is different for each of them.
The most parsimonious explanation is that none of them represent a cause-effect relationship between the changing drug regime and the outcome reported.
A possible mechanism
It is well recognised that abrupt cessation of antihypertensive treatment can cause rebound hypertension; indeed, this is a not uncommon presentation in emergency departments. It is forgotten that MAOIs are anti-hypertensive drugs, and, as I have reviewed elsewhere, were indeed used for the treatment of hypertension in the 1960s and 1970s. I have seen patients who have developed high blood pressure when well-meaning primary-care physicians have stopped the ‘dangerous-old-antidepressants-we-don’t-use-anymore’ that the (doddery old) specialist has been giving because he does not know about the wonderful new drugs we now have (that the young lady drug rep in the short skirt who took me to lunch told me all about).
Furthermore, I have seen patients on long-term antidepressant MAOI treatment who have clearly developed idiopathic hypertension during the course of that treatment, which was ‘disguised’ by the MAOI. These patients then had substantial rises in blood pressure on cessation of the MAOI. Indeed, one of them actually had a small CVA whilst waiting for an appointment to see me, to decide on future treatment. The primary care doctor had already (unilaterally) instructed her to cease the tablets prior to the appointment with me. If that patient had already restarted another MAOI then where would the blame for her CVA have been laid?
Such observations add yet more weight the opinion that one should monitor sitting and standing BP regularly in everyone taking MAOIs, especially when changing treatment.
Opinion and conclusion
If there is good reason to swap rapidly, do it, because there is:
- No theoretical basis to suggest it might be contra-indicated
- It has clearly been done many times without any problem
- Existing reports do not constitute substantive evidence to the contrary.
Also, monitor sitting and standing BP especially carefully and frequently when changing treatment (three times daily? and more frequently for hospital patients?).
1. Gillman, PK, Extracting value from case reports: lessons from serotonin toxicity. Anaesthesia, 2006. 61: p. 419-422.
2. Schrire, I, Collapse after Parstelin. Brit Med J, 1963. Collapse after Parstelin(ii): p. 748.
3. Gelenberg, A, Switching MAOIs. Biological Therapies in Psychiatry, 1984. 7(9): p. 33-36.
4. Gelenberg, A, Switching MAOIs—-the sequel. Biological Therapies in Psychiatry, 1985. 8: p. 41.
5. True, BL, Alexander, B, and Carter, B, Switching monoamine oxidase inhibitors. Drug Intell. Clin. Pharm., 1985. 19(11): p. 825-7.
6. Bazire, SR, Sudden death associated with switching monoamine oxidase inhibitors. Drug Intell. Clin. Pharm., 1986. 20(12): p. 954-6.
7. True, BL, Alexander, B, and Carter, BL, Comment: Switching MAO inhibitors. Drug Intell. Clin. Pharm., 1986. 20(5): p. 384-5.
8. Chandler, JD, Switching MAOIs. J Clin Psychopharmacol, 1987. 7: p. 438.
9. Safferman, AZ and Masiar, SJ, Central nervous system toxicity after abrupt Monoamine on today’s inhibitor switch: a case report. Pharmacotherapy, 1992. 26: p. 337-338.
10. Jefferson, JW, Problems with switching rapidly from one MAOI to another. J Clin Psychiatry, 1998. 59(2): p. 87.
11. Mattes, JA, Stroke resulting from a rapid switch from phenelzine to tranylcypromine. J Clin Psychiatry, 1998. 59(7): p. 382.
12. Torre, LE, Menon, R, and Power, BM, Prolonged serotonin toxicity with proserotonergic drugs in the intensive care unit. Crit Care Resusc, 2009. 11(4): p. 272-5.
13. Polnak, JF, Finegan, A, Ji, H, Crouse, EL, et al., Monoamine Oxidase Inhibitor Switching Strategies: No Adverse Events Associated With Outpatient Cross-taper or Inpatient Rapid Switch. J Clin Psychopharmacol, 2018. 38(1): p. 92-94.
14. Szuba, MP, Hornig-Rohan, M, and Amsterdam, JD, Rapid conversion from one monoamine oxidase inhibitor to another [see comments]. J Clin Psychiatry, 1997. 58(7): p. 307-10.